Dental cleaning and/or dental procedures effect on lupus flares
I had a severe lupus flare in mid-Jan.2012 and developed pleurisy and a right pleural effusion.My sed rate was 60 and my CRP was 113! In Nov.2011, my sed rate was 15 and my CRP was 1.2. On Nov.14,2011,I had my semi-annual teethcleaning. I was given Amoxicillin 2 Grams by mouth before the cleaning . My dentist recommended that I have a dead,cracked tooth extracted.Prior to my appointment with the oral surgeon, I took Amoxicillin 500mg 3x/day for 1 week. So on Nov.28,2011 I had that premolar extracted. No problems with procedure.I fly to Los Angeles and Phoenix for the x-mas holidays. 3 weeks later, I fly home to New England and I become short of breath,have pain in my right chest and run a high fever.After taking much medicine(IMMURAN, PLAQUENIL AND PREDNISONE)FOR 5 MONTHS MY RHEUMATOLOGIST AGREED I COULD TAPER OFF PREDNISONE WHICH I DID ON MAY 23,2012. ON JUNE 11,2012 I WENT TO THE DENTIST FOR MY SEMIANNUAL DENTAL CLEANING. THE STORY ENDS WHEN .ON JUNE 25,2012 I STARTED C/O OF JOINT PAIN, FEVER,HAIR LOSS AND FATIGUE. I AM FLARING AND BACK ON PREDNISONE. I AM 67Y/O AND HAVE RA AS WELL. I WAS DIAGNOSED WITH LUPUS 4 YEARS AGO.
Any surgical procedure, starting or stopping a drug like an antibiotic, stress of any kind, and infections in the body can start a lupus flare even though exposure to sun or UV light is the commonest cause. So, if you had flares after both dental cleanings, I suggest you ask your dentist about other options which you try to keep your teeth clean. Other than that maybe you can also start a steroid before the procedure and taper it off after the procedure. This way you may be able to reduce the impact of the flare. Please discuss these possibilities with your doctor. Hope this helps. Take care!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.